Georgia, 2009

Damaging Wind and Strong Wind in Georgia, December 2, 2009

December 2, 2009 · NWS CAE · 2 events in 1 county or zone

Heavy rain saturated soils across the area and wind gusts of 40 to 50 mph toppled a few trees in the CSRA.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Heavy rain saturated soils across the area and wind gusts of 40 to 50 mph toppled a few trees in the CSRA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Dec 2, 1:16 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Dec 2, 1:16 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
116 PM EST WED DEC 2 2009

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE FROM THE GULF COAST TO THE OHIO
VALLEY TODAY AND TONIGHT. THIS WILL SPREAD PRECIPITATION INTO OUR
REGION TODAY...ENDING WHEN A COLD FRONT MOVES THROUGH TONIGHT.
FAIR WEATHER EXPECTED THURSDAY. AN AREA OF LOW PRESSURE WILL TRACK
BY TO OUR SOUTH LATE FRIDAY AND SATURDAY...PROVIDING OUR REGION
WITH A CHANCE OF PRECIPITATION. FAIR WEATHER EXPECTED SUNDAY AND
MONDAY...WITH RETURNING MOISTURE POSSIBLE BY TUESDAY AND WEDNESDAY
OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
CURRENT SURFACE ANALYSIS INDICATES AN AREA OF LOW PRESSURE NEAR THE
LOUISIANA COAST...WITH A WARM FRONT STRETCHING EAST ALONG THE GULF
COAST/NORTHERN FLORIDA. CLOSED UPPER LOW IS SPINNING OVER CENTRAL
TEXAS...WITH A SW FLOW AHEAD OF IT WITH EMBEDDED IMPULSES. LEADING
EDGE OF A LARGE AREA OF ISENTROPIC LIFT INDUCED RAINFALL CURRENTLY
PUSHING THROUGH THE CSRA. UPPER AND SURFACE LOWS PROGGED BY MODELS
TO MOVE NE TODAY...AND GENERALLY REMAIN TO OUR WEST. GIVEN THIS
TRACK AND WITHOUT A STRONG PARENT HIGH TO OUR NE...ANY IN SITU
WEDGE THAT COULD DEVELOP THIS MORNING SHOULD BE WEAK AND SHORT
LIVED FOR OUR FA. SO...WILL EXPECT WARM FRONT/WEAK WEDGE BOUNDARY
TO PUSH NORTH OF OUR FA BY AFTERNOON. THIS WILL PUT MUCH OF OUR FA
IN A WARM SECTOR THIS AFTERNOON AND EARLY EVENING AHEAD OF THE
COLD FRONT WHICH WILL MOVE THROUGH TONIGHT. ALTHOUGH CLOUD COVER
COULD HAMPER INSTABILITIES. INSTABILITIES ARE PROGGED TO BE WEAK
OVER OUR FA...BUT MORE UNSTABLE NEAR THE COAST. HOWEVER...A STRONG
850MB JET AROUND 50 KNOTS EXPECTED...WITH VERY STRONG SHEAR AND
STORM RELATIVE HELICITY VALUES INDICATED...MEANING ANY SIGNIFICANT
CONVECTION THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE
STRONG DAMAGING WINDS AND POSSIBLY A TORNADO. SPC INDICATES A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OUR FA.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
MODELS INDICATE UPPER FLOW TO REMAIN SW...WHICH WOULD NOT ALLOW THE
FRONT TO GET A GOOD PUSH. IT APPEARS IT MAY STALL OFFSHORE...WITH
SOME DRIER AIR MOVING IN THU...WITH A WEAK SURFACE RIDGE OF HIGH
PRESSURE TO OUR NORTH. MODELS ARE TRENDING A LITTLE EARLIER WITH
SOME RETURNING MOISTURE BY LATE FRIDAY. LATEST GFS/ECMWF/CANADIAN
MODEL RUNS ALL SEEM TO SUGGEST A LOW DEVELOPING AND MOVING ACROSS
CENTRAL FLORIDA IN VARYING DEGREES SATURDAY AND MOVING NE. THOUGH
MAIN MOISTURE PLUME AND ANY SURFACE LOW TRACK TO REMAIN TO OUR
SOUTH...SOME MOISTURE COUPLED WITH LIFT FROM UPPER TROUGH COULD
PRODUCE SOME PRECIPITATION. WILL FOLLOW LATEST GFS ENSEMBLE
AVERAGE POP WHICH GENERALLY PROVIDES A SLIGHT CHANCE POP FROM LATE
FRIDAY THROUGH SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
GFS/ECMWF BRING IN SURFACE HIGH PRESSURE FOR SUN/MON...AND
REDEVELOPS A SW UPPER FLOW WITH RETURNING MOISTURE FOR TUE/WED TIME
FRAME.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
STRONG LOW PRESSURE MOVING NORTH FROM ALABAMA INTO TENNESSEE THIS
EVENING. SYSTEM CONTINUES TO SPREAD WIDESPREAD RAIN ACROSS THE
AREA WITH EMBEDDED SHOWERS AND ISOLATED THUNDERSTORMS. WARM FRONT
WILL BE MOVING FROM THE CSRA NORTH INTO THE MIDLANDS BY 22Z WITH
SURFACE WINDS SHIFTING FROM EAST TO SOUTHEAST AND INCREASING TO 10
TO 15 MPH. STRONG SOUTH WINDS CONTINUE ABOVE THE SURFACE 40 TO 50
KTS AROUND 2-3 KFT...SO STRONG LOW LEVEL WIND SHEAR EARLY IN THE
PERIOD UNTIL MIXING DEVELOPS. LIFR CONDITIONS EARLY BECOMING MVFR
AFTER WARM FRONTAL PASSAGE. MODELS CONTINUE TO SUGGEST A SQUALL
LINE IS POSSIBLE AHEAD OF APPROACHING COLD FRONT FROM 22Z-02Z.
STRONG THUNDERSTORMS POSSIBLE DURING THIS TIME PERIOD ESPECIALLY
FROM KAGS-KOGB TAF AREAS. BRIEF HEAVY DOWNPOURS AND LOWER CEILINGS
RESULTING IN IFR CONDITIONS AS COLD FRONT APPROACHES. CLEARING
EXPECTED BEHIND COLD FRONT WITH VFR FORECAST BUT WITH GUSTY
SOUTHWEST WINDS.

ANOTHER LOW PRESSURE SYSTEM MAY BRING WIDESPREAD MVFR OR IFR
CONDITIONS SATURDAY.

&&

.HYDROLOGY...
BOTH GFS AND NAM...AS WELL AS THE AVERAGE TOTAL RAINFALL
AMOUNT FROM THE SHORT RANGE ENSEMBLE PLUME DIAGRAM...PROJECT AROUND
TWO INCHES OF RAIN AT COLUMBIA. TWO INCHES OF RAIN ACROSS OUR CWA...
COUPLED WITH HEAVY RAIN UPSTREAM IN THE UPSTATE...COULD LEAD TO
RIVER FLOODING POTENTIAL. IT APPEARS THAT THE TIME WINDOW OF HIGHEST
PRECIPITABLE WATER VALUES AND WIDESPREAD PRECIPITATION WILL ONLY BE
AROUND 12 HOURS OF SO FOR OUR FORECAST AREA...REDUCING CONFIDENCE
OF AREAL FLOODING OUTSIDE RIVER FLOOD PLAINS. ALSO...NO TROPICAL
CYCLONE REMNANT OR CLEAR STRONG TROPICAL CONNECTION APPEARS
PRESENT. BLOB OF CONVECTION OVER THE NORTHERN GULF MAY ALSO ACT TO
CUT OFF FLOW OF THE MOST MOIST AND UNSTABLE AIR. SO...DECIDED NOT
TO ISSUE A FLASH FLOOD WATCH AT THIS TIME. LATEST FORECASTS FROM
THE RIVER FORECAST CENTER KEEP RIVER STAGES WELL BELOW FLOOD
STAGE. HOWEVER...INTERESTS NEAR OUR RIVER FORECAST POINTS SHOULD
BE AWARE THAT RIVER FLOODING MAY BE POSSIBLE OVER THE NEXT SEVERAL
DAYS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 7 AM EST THURSDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 7 AM EST THURSDAY FOR GAZ040-063>065-
     077.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...07
HYDROLOGY...
Hazardous weather outlook, Dec 2, 5:39 AM EST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
539 AM EST WED DEC 2 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-031045-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
539 AM EST WED DEC 2 2009

...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

A WARM FRONT WILL APPROACH FROM THE SOUTH THIS AFTERNOON. THE AREA
IS IN A SLIGHT RISK FOR SEVERE STORMS IN THE VICINITY OF THIS
FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

STRONG GUSTY WINDS ARE EXPECTED TO CONTINUE ON THE AREA LAKES THROUGH
7 AM THURSDAY MORNING.

EXCESSIVE RAINFALL FROM UPSTATE SOUTH CAROLINA AND FROM NORTH
CAROLINA MAY CAUSE RISES IN RIVER LEVELS SOMETIME BETWEEN THURSDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Dec 2, 2:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
257 PM EST WED DEC 2 2009

GAZ040-SCZ018-022030-
LINCOLN-MCCORMICK-
257 PM EST WED DEC 2 2009

...A STRONG THUNDERSTORM WAS AFFECTING LINCOLN AND MCCORMICK
COUNTIES...

AT 256 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TIGNALL...OR 8 MILES NORTH OF WASHINGTON...
MOVING NORTHEAST AT 45 MPH.

THIS STORM MAY PRODUCE STRONG WINDS 40 TO 50 MPH.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

AWP

The radar

The Greer radar (KGSP), 123 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Strong Wind, Lincoln

When
December 2, 3:00 PM EST to 3:05 PM EST
Where
Lincoln forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.794, -82.451 (the zone’s center; the record gives no point)

Sheriff reported a few trees down along Thomson Highway near Lincolnton.

Thunderstorm Wind, Lincoln

When
December 2, 3:36 PM EST to 3:40 PM EST
Where
Lincoln County, 1 mi NNE of Lincolnton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.793, -82.473

Sheriff reported a couple of trees and powerlines down at Highway 79 and Elberton Highway from a passing thunderstorm.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198402, 198403.